Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 413, NWS North Platte, NE

September 30, 20096 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 30, 2009, 9:21 PM CDT for 6 counties in Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2009, 9:21 PM CDT (02:21 UTC)
Expired
Sep 30, 2009, 10:15 PM CDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Loup County, NE, Rock County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 58 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010221
SVRLBF
NEC009-017-031-115-149-171-010315-
/O.NEW.KLBF.SV.W.0413.091001T0221Z-091001T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 PM CDT WED SEP 30 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BREWSTER...
  SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1015 PM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF PURDUM TO
  PURDUM TO 11 MILES SOUTH OF PURDUM...OR ALONG A LINE EXTENDING FROM
  17 MILES NORTHEAST OF THEDFORD TO 20 MILES NORTHEAST OF THEDFORD TO
  19 MILES WEST OF BREWSTER...AND MOVING EAST NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELSMERE BY 925 PM CDT...
  WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA BY 940 PM CDT...
  LONG LAKE STATE WILDLIFE MANAGEMENT AREA AND BREWSTER BY 945 PM
  CDT...
  7 MILES SOUTHEAST OF MOON LAKE BY 950 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4255 9980 4231 9955 4198 9950 4187 10024
      4210 10035 4223 10054
TIME...MOT...LOC 0220Z 250DEG 33KT 4219 10039 4213 10023
          4192 10021

$$

BUTTLER
3 follow-up statements
000 
WWUS53 KLBF 010240
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
940 PM CDT WED SEP 30 2009

NEC031-171-010249-
/O.CAN.KLBF.SV.W.0413.000000T0000Z-091001T0315Z/
THOMAS NE-CHERRY NE-
940 PM CDT WED SEP 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY AND
NORTHEASTERN THOMAS COUNTIES IS CANCELLED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED EAST OF 
CHERRY AND THOMAS COUNTIES AND NO LONGER POSED A THREAT.

LAT...LON 4255 9980 4231 9955 4198 9950 4193 10011
      4214 10016 4234 10017
TIME...MOT...LOC 0239Z 250DEG 33KT 4229 10009 4219 10001
          4198 9999

$$

NEC009-017-115-149-010315-
/O.CON.KLBF.SV.W.0413.000000T0000Z-091001T0315Z/
BLAINE NE-LOUP NE-ROCK NE-BROWN NE-
940 PM CDT WED SEP 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN BROWN...SOUTHWESTERN ROCK...NORTHWESTERN LOUP AND
NORTHERN BLAINE COUNTIES...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LONG LAKE STATE WILDLIFE
MANAGEMENT AREA TO WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA TO 9
MILES SOUTHWEST OF HIGHWAY 7 MILE MARKER 10...OR ALONG A LINE
EXTENDING FROM 22 MILES SOUTHWEST OF AINSWORTH TO 19 MILES NORTHWEST 
OF BREWSTER TO 7 MILES NORTHWEST OF BREWSTER...MOVING EAST NORTHEAST 
AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 7 MILE MARKER 10 BY 950 PM CDT...
  HIGHWAY 7 MILE MARKER 30 BY 1000 PM CDT...
  HIGHWAY 183 MILE MARKER 150 BY 1015 PM CDT...

LAT...LON 4255 9980 4231 9955 4198 9950 4193 10011
      4214 10016 4234 10017
TIME...MOT...LOC 0239Z 250DEG 33KT 4229 10009 4219 10001
          4198 9999

$$

BUTTLER
000 
WWUS53 KLBF 010259
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 PM CDT WED SEP 30 2009

NEC009-017-115-149-010315-
/O.CON.KLBF.SV.W.0413.000000T0000Z-091001T0315Z/
BLAINE NE-LOUP NE-ROCK NE-BROWN NE-
959 PM CDT WED SEP 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN BROWN...SOUTHWESTERN ROCK...NORTHWESTERN LOUP AND
NORTHERN BLAINE COUNTIES...

AT 959 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM HIGHWAY 7 MILE MARKER 30 TO 9 MILES SOUTHEAST OF
HIGHWAY 7 MILE MARKER 30 TO 6 MILES SOUTHEAST OF HIGHWAY 7 MILE
MARKER 10...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
AINSWORTH TO 21 MILES SOUTH OF AINSWORTH TO 9 MILES NORTHEAST OF 
BREWSTER...MOVING EAST NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 183 MILE MARKER 150 BY 1015 PM CDT...

LAT...LON 4255 9980 4231 9955 4198 9950 4193 10011
      4214 10016 4234 10017
TIME...MOT...LOC 0300Z 250DEG 33KT 4235 9984 4225 9976
          4204 9974

$$

BUTTLER
000 
WWUS53 KLBF 010309
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1009 PM CDT WED SEP 30 2009

NEC009-017-115-149-010318-
/O.EXP.KLBF.SV.W.0413.000000T0000Z-091001T0315Z/
BLAINE NE-LOUP NE-ROCK NE-BROWN NE-
1009 PM CDT WED SEP 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWN...SOUTHWESTERN
ROCK...NORTHWESTERN LOUP AND NORTHERN BLAINE COUNTIES WILL EXPIRE AT
1015 PM CDT...

IF SEVERE WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND 
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH 
PLATTE. 

LAT...LON 4255 9980 4231 9955 4198 9950 4193 10011
      4214 10016 4234 10017
TIME...MOT...LOC 0308Z 250DEG 33KT 4237 9975 4227 9967
          4206 9965

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 4:02 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 30, 4:02 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT WED SEP 30 2009

...SHOWERS AND STORMS TONIGHT FOLLOWED BY COOL...VERY WINDY AND
SHOWERY THURSDAY INTO FRIDAY...

.DISCUSSION...

GULF MOISTURE IS RETURNING TO THE CENTRAL PLAINS AHEAD OF UPPER
TROUGH CURRENTLY DIGGING ACROSS WYOMING AND NRN CO.

TONIGHT...LARGE SCALE ASCENT AND VERY STEEP LAPSE RATES...HIGHEST
MUCAPES FROM 1000-1500 J/KG OR GREATER AND 45-50KT OF DEEP LAYER
SHEAR...SUPPORTS ISOLATED STRONG TO POSSIBLY SEVERE STORMS. STORMS
TO BE ELEVATED IN NATURE DUE TO A VERY STRONG CAP FROM 18Z U/A
SOUNDING. MOST COVERAGE WILL OCCUR ACROSS NCTRL NEBR OVERNIGHT WITH
ONLY ISOLATED COVERAGE POSSIBLE ACROSS THE SOUTHWEST. THIS DUE TO
TRACK OF SURFACE LOW ACROSS SRN NEBR AND DRY SLOT AFFECT INTO SWRN
NEBR. GIVEN STEEP MID LEVEL LAPSE RATES AND A FCST FREEZING LEVELS
AT ONLY 10.5K FEET...LARGE HAIL IS FAVORABLE WITH THE STRONGEST
STORMS.

THURSDAY/THURSDAY NIGHT...NAM AND GFS IN GOOD AGREEMENT WITH TRACK
OF H5 LOW CENTER WHILE MAINTAINING A NEGATIVE TILT. CURRENT UPPER
LOW CENTER TO TRACK FROM NRN BLACK HILLS 12Z THUR SOUTHEAST INTO
NERN NEBR BY 00Z FRIDAY...THEN SLOWS A BIT AS IT MOVES EAST ACROSS
NRN IOWA. WILL MAINTAIN LIKELY POPS FAR NRN NEBR THUR THEN LIKELY
THUR NIGHT ACROSS THE NORTHEAST GENERALLY EAST OF SPRINGVIEW THROUGH
ONEILL. REGARDING WINDS...A TIGHT H7 GRADIENT AND SFC MSLP GRADIENT
SHOW UNIDIRECTIONAL NW WINDS FOR EFFECTIVE DOWNWARD TRANSFER. HIGHER
ELEVATIONS IN OUR WEST (MAINLY WEST OF HWY 61) WILL BE FAVORABLE FOR
SUSTAINED NW WINDS OF 40 MPH DURING THUR AFTN. THUS HAVE KEPT THE
HIGH WIND WATCH IN EFFECT FROM WESTERN COUNTIES FROM 15Z THU THROUGH
03Z FRIDAY. WOULD NOT BE SURPRISED IF SUSTAINED WINDS REACH AROUND
40 MPH FOR A FEW HOURS THU AFTN. ALSO GUSTS TO 50 MPH ARE POSSIBLE.
A WIND ADVY WILL BE IN EFFECT HOWEVER EAST OF THE HIGH WIND WATCH
FROM 15Z THU THROUGH 21Z FRIDAY. TEMPERATURE PROFILES THROUGH
THURSDAY NIGHT DO NOT SUPPORT A RAIN/SNOW MIX WITH LOWEST SAMPLING
OF FREEZING LEVELS 2500-3500FT AGL. DUE TO FAST FCST FROPA...HAVE
ADJUSTED HIGHS UP A FEW DEGREES IN THE WEST AND KEPT TEMP NEAR
PREVIOUS IN THE EAST. HIGHS FROM NEAR 52-53 NCTRL TO 55-58 SOUTH.

FRIDAY/FRIDAY NIGHT...AS UPPER LOW CENTER SYSTEM MOVES EAST ACROSS
NRN IOWA...WRAP AROUND WILL REMAIN POSSIBLE ACROSS NERN THIRD DURING
THE DAY AND FOR THE FAR NORTHEAST FRIDAY EVENING. CLEARING IN SWRN
AREAS A CONTINUED DEEP MIXING FROM NW WINDS WILL ALLOW SWRN AREA TO
WARMUP THE MOST (60-63). NCTRL WILL REMAIN STUCK IN THE MID 50S.
WIND ADVY WILL CONTINUE TIL 21Z FOR AREAS GENERALLY NEAR AND EAST OF
HWY 83.

SATURDAY...DRY WITH LIGHT WINDS WITH REGION IN BETWEEN SYSTEMS.
HIGHS STILL COOL FROM 60-65.

.EXTENDED DISCUSSION...

SERLY WINDS WILL PERSIST THROUGH SUNDAY NIGHT AS UPPER LOW/TROUGH
APPROACHES. HAVE INTRODUCED CHC/SLIGHT CHCS FOR RAIN SHOWERS SUNDAY
THROUGH MONDAY NIGHT WITH APPROACH AND PASSAGE OF SYSTEM. BEST CHCS
WILL BE ACROSS NCTRL WHILE SOUTH REMAINS MAINLY AS SLIGHT CHC. TEMPS
SUNDAY THROUGH TUESDAY MAINLY TO THE LOWER 60S WITH UPPER 50S/LOWER
60S NORTHWEST.

&&

.AVIATION...
MAJOR STORM SYSTEM IS NEARLY HERE...AND VFR CONDITIONS THIS
AFTERNOON WILL BE DETERIORATING TONIGHT. GUSTY SOUTHEAST WINDS WILL
CONTINUE THIS EVENING WITH ISOLATED THUNDERSTORMS POSSIBLE.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF LOCALLY REDUCING
CONDITIONS TO MVFR AND POSSIBLY BRIEFLY TO IFR...AND MAY ALSO
CONTAIN HAIL. COLD FRONT TO PUSH ACROSS THE AREA TONIGHT...WITH A
SWITCH TO STRONG NORTHWEST WINDS BEHIND THE FRONT. CIGS LIKELY TO
DROP TO MVFR OR IFR BEHIND THE FRONT...WITH SCT SHOWERS. BEST
CHANCES FOR RAIN ALONG THE SD/NEB BORDER. DRY SLOT WORKS INTO SW NEB
BY MID MORNING...HOWEVER WINDS WILL REMAIN STRONG THROUGH THE DAY.

&&

LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH IN EFFECT 15Z THU
TIL 03Z FRIDAY FOR NEZ004-022>024-035-036-056>058-069-094. WIND ADVY
IN EFFECT FOR NEZ005-025-006>010-026>029-037>038-059-070-071.

&&

DISCUSSION...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Sep 30, 8:32 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT WED SEP 30 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-020145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
832 PM CDT WED SEP 30 2009 /732 PM MDT WED SEP 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT
HOURS...MAINLY NORTH OF INTERSTATE 80. THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

NORTHWESTERLY WINDS WILL INCREASE BEHIND AN EXITING COLD FRONT
OVERNIGHT. BY DAWN THURSDAY...NORTHWESTERLY WINDS MAY GUST UP TO
45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS WILL INCREASE THURSDAY ACROSS THE STATE. A HIGH
WIND WATCH HAS BEEN ISSUED FOR WESTERN NEBRASKA...WEST OF HIGHWAY
83...FOR WINDS IN EXCESS OF 40 MPH WITH GUSTS NEAR 60 MPH. A WIND
ADVISORY HAS BEEN ISSUES ALONG AND EAST OF HIGHWAY 83. THE WIND
ADVISORY CONTINUES INTO FRIDAY AFTERNOON...WHEN THE STRONG STORM
SYSTEM WILL FINALLY EXIT INTO THE GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:51 AM CDTHigh Wind WarningLBFArthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.